Medical questions & health advice by board certified doctors
"Why whenever I eat spaghetti I get abdominal pain?"
I'm an eighteen year old full time student and whenever I eat any kind of pasta I get abdominal pain and constipation. I sometimes get these symptoms when I eat certain kinds of cereal. I always seem to be tired after I consume these things as well and I getting extremely worried. I'm thinking of going to see a doctor but I would like to know which one I should see first.
There are several possible causes of this problem. From reading the pattern of your symptoms, I think you need an evaluation for celiac disease. This condition is caused by an allergy to the protein called gluten. Gluten is found in many different types of pastas, cereals, wheat, and other grains. This allergy causes severe intestinal irritation whenever this protein is consumed. It often results in abdominal pain, constipation or diarrhea, and fatigue (from the inflammation). The problem is solved by eating a gluten free diet. Another possibility is that you have gall bladder disease and that is exacerbated by eating a high calorie meal. The pattern of your symptoms would be unusual for this. I suggest that you schedule an appointment with a gastroenterologist. He or she will be able to take a more detailed history of your symptoms, look for physical findings of GI disease, and perform the necessary blood tests. You may also warrant an endoscopy to have a first hand look at your intestine and so that biopsies can be performed. Do not (I REPEAT DO NOT) put yourself on a gluten free diet now, and then go see the doctor. All signs of the disease will disappear (if you have it) on the diet and testing for it will be impossible. You need a firm diagnosis before treatment can begin.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.